Alert archive / Iowa / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 14, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at May 1, 2018, 4:37 PM CDT for Buena Vista County, Cherokee County, Clay County, Iowa. It was in force for 38 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 1, 2018, 4:37 PM CDT (21:37 UTC)
- Expired
- May 1, 2018, 5:15 PM CDT
- In force
- 38 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA
The radar
The Sioux Falls radar (KFSD), 145 km from the middle of the area, began a volume at 21:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 1, 4:40 PM CDT | HAIL 1.25 | Aurelia, IA | BROADCAST MEDIA RELAYED PUBLIC REPORT WITH PICTURE. TIME ESTIMATED FROM RADAR. |
| May 1, 5:00 PM CDT | HAIL 1.5 | 5 Nw Truesdale, IA | |
| May 1, 5:15 PM CDT | HAIL 1.25 | 2 Nne Rembrandt, IA | HAIL COVERING THE ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.6 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 787 J/kg
- Mixed-layer CIN
- -48 J/kg
- Mixed-layer LCL
- 955 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.2
The text
As transmitted.
617
WUUS53 KFSD 012137
SVRFSD
IAC021-035-041-012215-
/O.NEW.KFSD.SV.W.0014.180501T2137Z-180501T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
437 PM CDT TUE MAY 1 2018
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northeastern Cherokee County in northwestern Iowa...
Northern Buena Vista County in northwestern Iowa...
South central Clay County in northwestern Iowa...
* Until 515 PM CDT
* At 436 PM CDT, a severe thunderstorm was located over Aurelia, or
near Cherokee, moving northeast at 25 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Public. At 423 pm CDT ping pong size hail was reported
3 miles northeast Quimby.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* This severe thunderstorm will be near,
Peterson around 505 PM CDT.
Linn Grove around 510 PM CDT.
Sioux Rapids around 515 PM CDT.
Other locations impacted by this severe thunderstorm include
Rembrandt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4263 9547 4281 9555 4299 9520 4281 9495
TIME...MOT...LOC 2136Z 235DEG 22KT 4274 9544
HAIL...1.50IN
WIND...60MPH
$$
Maldonado1 follow-up statement
222
WWUS53 KFSD 012200
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
500 PM CDT TUE MAY 1 2018
IAC035-012210-
/O.CAN.KFSD.SV.W.0014.000000T0000Z-180501T2215Z/
Cherokee IA-
500 PM CDT TUE MAY 1 2018
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN CHEROKEE COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4266 9538 4275 9538 4297 9517 4281 9495
TIME...MOT...LOC 2200Z 246DEG 28KT 4279 9523
$$
IAC021-041-012215-
/O.CON.KFSD.SV.W.0014.000000T0000Z-180501T2215Z/
Buena Vista IA-Clay IA-
500 PM CDT TUE MAY 1 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR NORTHERN BUENA VISTA AND SOUTH CENTRAL CLAY COUNTIES...
At 500 PM CDT, a severe thunderstorm was located near Truesdale, or
10 miles north of Storm Lake, moving northeast at 30 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Public.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
This severe storm will be near...
Sioux Rapids around 515 PM CDT.
Other locations impacted by this severe thunderstorm include
Rembrandt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4266 9538 4275 9538 4297 9517 4281 9495
TIME...MOT...LOC 2200Z 246DEG 28KT 4279 9523
HAIL...1.50IN
WIND...60MPH
$$
MaldonadoWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 1, 2:48 PM CDT, 1 hour 49 minutes earlier.
Area forecast discussion, May 1, 2:48 PM CDT, 1 hour 49 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 248 PM CDT Tue May 1 2018 .SHORT TERM...(This evening through Wednesday) Issued at 245 PM CDT Tue May 1 2018 The main focus in the short term is on convective trends and potential later this afternoon and evening. A bit of a messy satellite presentation this afternoon, but mesoscale GOES-East sector is assisting in picking out where the surface front is located early this afternoon. At 2pm, the front had stalled just southeast of Sioux City stretching to the northwest of Cherokee and pivoting just north of the Spencer, IA area. To the south of this boundary, temperatures have risen into the 70s, with dew points pooling into the 60s, with analysis from the RAP/HRRR indicating upwards of 1500 J/KG MLCAPE. Aloft, also seeing an elongated band of agitated low-level clouds stretching from Yankton to Sioux Falls to Marshall, likely indicative of the positioning of the 850 mb boundary. Between these two zones, an area of MUCAPE approaching 700 to 1200 J/KG will develop (highest near the sfc frontal boundary) by late afternoon. High-resolution models suggest a multi-faceted scenario playing out into the evening hours. As as upper wave over western KS/NE begins to slide eastward into the Mid-Missouri river valley later this afternoon (3-5pm), should start to see scattered convection break out along the frontal boundary from Storm Lake to Onawa to Columbus to Hastings, likely beginning first on the southwestern portions of this line. Multi-cell clusters with embedded supercells will begin to move northeast along this front, slowly edging eastward as cold pools develop. A secondary area of multi-cell elevated convection may form further northwest between the 850 front and surface front (5-8pm). Gradually as the upper wave moves east of the area early this evening, this should push the risk of any strong convection away from the area. Hazards: Along and south of the frontal boundary the main risks will be large hail, along with damaging winds given pocket of dry air aloft and development of upwards of 1000 J/KG DCAPE. The tornadic risk is fairly low, but will need to watch for any backing of the surface winds, mainly in the Storm Lake vicinity. Further northwest, given a more stable boundary layer the main risk will be marginally severe hail given the steepening mid-level lapse rates with the arrival of the short wave. .LONG TERM...(Wednesday night through Tuesday) Issued at 245 PM CDT Tue May 1 2018 Wednesday-Thursday: Temporary shortwave ridging should push the highest chances for rain south of the area for Wednesday. However, with the upper wave starting to move further into the Plains by Thursday, expectations are for a return of showers and isolated thunderstorms to the area by Thursday and continuing into Thursday night. The highest chances will be south of I-90. Friday-Sunday: Dry weather returns for Friday into Saturday as the upper pattern shifts towards a bit more northwesterly flow aloft. Temperatures in the 70s on Friday will cool only slightly on Saturday as a shortwave moves through the northwesterly flow. No large scale severe weather risks for the region into early next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1241 PM CDT Tue May 1 2018 Thunderstorms are possible this afternoon and evening for KFSD and KSUX. Isolated strong thunderstorms are possible for KSUX, which would add a potential hail and damaging wind threat to the usual lightning threat. Winds will vary across the region, with KFSD and KHON keeping a light north to northeast flow, while KSUX remains ahead of the stationary front, keeping variable light winds. Storms exit the area after midnight, with lingering showers for the early morning hours. By sunrise, Wednesday morning will be dry with light northeast winds. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Dux LONG TERM...Dux AVIATION...VandenBoogart
Hazardous weather outlook, May 1, 2:19 PM CDT, 2 hours 18 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 219 PM CDT Tue May 1 2018 IAZ014-021-022-031-032-021930- Clay IA-Cherokee-Buena Vista-Woodbury-Ida- 219 PM CDT Tue May 1 2018 This Hazardous Weather Outlook is for portions of northwest Iowa and west central Iowa. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms will redevelop late this afternoon and evening. A few storms may become severe, mainly between 4 pm and 8 pm. Hail to the size of half dollars and wind gusts to 70 mph would be the primary threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Additional showers and thunderstorms are possible through late Thursday, although at this time, are not expected to be severe. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed between 4 and 9pm this evening. IAZ001>003-012-013-020-MNZ080-081-089-090-097-098-NEZ013-014- SDZ062-066-067-069>071-021930- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Plymouth-Murray- Cottonwood-Nobles-Jackson-Pipestone-Rock-Dixon-Dakota-Minnehaha- Turner-Lincoln SD-Yankton-Clay SD-Union- 219 PM CDT Tue May 1 2018 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, northeast Nebraska, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms will be possible late this afternoon and evening. A few storms may become strong to potentially severe, mainly between 5 pm and 8 pm. A few of the stronger storms could produce hail to the size of quarters. Minor to moderate flooding will continue along many rivers and streams. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Minor to moderate flooding is forecast to continue through mid to late week on many rivers and streams. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. MNZ071-072-SDZ038>040-050-052>061-063>065-068-021930- Lincoln MN-Lyon MN-Beadle-Kingsbury-Brookings-Gregory-Jerauld- Sanborn-Miner-Lake-Moody-Brule-Aurora-Davison-Hanson-McCook- Charles Mix-Douglas-Hutchinson-Bon Homme- 219 PM CDT Tue May 1 2018 This Hazardous Weather Outlook is for portions of southwest Minnesota, central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Scattered showers and thunderstorms will be possible late this afternoon and evening. Small hail could be possible in a few storms this evening. Minor to moderate flooding will continue along many rivers and streams. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Minor to moderate flooding is forecast to continue through mid to late week on many rivers and streams. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
In the hours before
Local storm report, May 1, 4:37 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
437 PM CDT TUE MAY 1 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0423 PM HAIL 3 NE QUIMBY 42.66N 95.60W
05/01/2018 M1.50 INCH CHEROKEE IA PUBLIC
&&
AFThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 4:00 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Cherokee, Ida, Woodbury | 45 min |
| May 1, 5:08 PM CDT | Severe Thunderstorm Warning | FSD | Buena Vista, Clay | 52 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.